Be Prepared to Intervene During An Opioid Overdose with Narcan
May 31, 2019
There are many ways in which loved ones and bystanders can help in the event of an opioid overdose. People may panic in circumstances like this, but it is important to be prepared, stay calm and call 911 when you face this situation. If your loved one is impacted by opioid use disorder it is essential to learn about how you can intervene. By using naloxone for an overdose, you could save a life.
What is Naloxone? What is Narcan?
Naloxone is a drug approved by the FDA which is used to block the toxic effects of opioids during an overdose. Naloxone for an overdose will be effective for many types of opioids, such as heroin, morphine, oxycodone, etc.
Narcan is a well-known brand name for the drug Naloxone. Think of it in the same way most users recognize the drug ibuprofen by Advil or acetaminophen by Tylenol. Narcan kits are available over the counter in pharmacies and health clinics in Iowa. Narcan is administered to opioid users in the event of an overdose, and the kit typically is made up of a set of two nasal sprays. Although Narcan is the most recognized brand name of Naloxone, there are other forms of Naloxone that can help in the event of an overdose.
How does Narcan work?
Narcan, or any generic version of Naloxone for an overdose, is given to people who have overdosed on opioids to block the effects long enough for emergency personnel to arrive or for the person to be transported to an emergency medical facility. Before you use your kit, you should call 911 so help can get to you as soon as possible, then administer the Naloxone drugs for the overdose as a temporary solution until the professionals can assess the situation.
According to John Forbes, owner and head pharmacist at Medicap Pharmacy in Urbandale, the reason Narcan kits come with two sprays is that sometimes people overdose on such a high dosage of an opioid, like fentanyl or carfentanil, that one Narcan nasal spray is not enough to reverse the effects of the opioids. Pharmacists typically recommend administering one, waiting 1-3 minutes, and administering a second spray if you don’t see a response from the individual who overdosed. In most cases the EMTs will be carrying Naloxone on their ambulance, so they will be able to administer more if necessary.
Who can get Narcan and what is the process? Where do you get Naloxone for overdoses?
Naloxone is a prescription drug, but in most states, people who are at risk for overdosing, or know someone who is at risk, can get Naloxone without a prescription. To get Narcan or another form of Naloxone for yourself or a loved one, visit a local pharmacy. In most cases, the pharmacist will sit down with you and go over a one-page survey to determine if Naloxone is appropriate for you. After you are determined to be eligible, you will sign the sheet and the pharmacist will discuss how to recognize an overdose and how to use the medication properly. In Iowa, according to Forbes, once the paperwork is filled out, it is faxed directly to the Iowa Department of Public Health, so they keep track of the number of doses and Naloxone prescriptions that are being dispensed by pharmacists.
In some cases, cost barriers may have made it difficult for some people to access Narcan kits. Now, Narcan is covered by many insurances, limiting some of the cost barriers so the patient can bill insurance to help lower the cost of the medication. Additionally, all 50 states have passed laws to make these life-saving kits more accessible, and many public health organizations offer Narcan nasal spray for free.
Who should carry Naloxone or Narcan nasal spray?
If you have opioid use disorder or love someone who does, you should have Naloxone for an overdose and be trained on properly using it. Pharmacist John Forbes says in his pharmacy the majority of Narcan is dispensed to family members or close friends of someone struggling with opioids. Having Naloxone for overdoses is a safety net for them, knowing that they can step in to help in the event of an overdose. Narcan does work; it is proven to be a life-saving drug, literally saving hundreds if not thousands of people’s lives here in this country since it became available, according to Forbes.
Administering Naloxone or Narcan Nasal Spray
When you first apply to get this drug, a pharmacist should discuss how to spot the signs of an opioid overdose, so you know how to react in the situation. If you’re not sure if the person you care about has overdosed, it is best to administer the Narcan nasal spray to be safe. There are no detrimental effects of giving Narcan if someone is not actually in overdose, so it’s advised to dispense the drugs since it could potentially save their life. Your pharmacist will discuss when you should come back for another kit, but typically once you have used the Narcan nasal spray or they have expired, you should go back to your pharmacy for a refill.
The Good Samaritan Law
The Iowa Legislature passed the Good Samaritan Law in 2018, which gives people immunity for when they are in a situation where a person overdoses on an opioid. Many people in this setting are afraid of law enforcement getting there and charging them, but the Good Samaritan Law encourages witnesses to stay and seek help for the individual who has overdosed. According to the Iowa Department of Public Health, this law protects “overdose reporters” if they:
- are the first person to seek medical assistance for the overdose victim
- provide their contact information to emergency personnel
- remain on the scene until assistance is provided
- cooperate with emergency personnel
“So this [Good Samaritan Act] bill gives them immunity when they see a patient that is in distress and needs help they can call 911, get the help there, knowing that they won’t be prosecuted because a friend or a relative has overdosed on an opioid. So this the life-saving bill I think.”
- John Forbes | State Legislator | Owner and Head Pharmacist at Medicap Pharmacy in Urbandale
If you’re in a situation where you think someone might be overdosing on opioids, you should never hesitate to call 911 for assistance! Even if there are other potentially illegal activities going on, the Good Samaritan Act protects others because in the circumstance of an overdose, saving a life is the priority.
Naloxone & Narcan Training for Families
Loved ones and community members can get free in-person or online training for proper uses of Naloxone for overdoses. At UCS Healthcare, we recognize the life-saving power of Naloxone and believe it must remain available for the community, however Naloxone is not a long-term solution to an opioid use disorder.
Recovery from opioid use disorder is possible if the person is ready to make that change in their life. To begin the road to recovery, an assessment is required. If the individual is a good candidate for Medication Assisted Treatment and therapy, we can normally begin treatment right away. For more information on Medication Assisted Treatment from a certified opioid treatment provider near you, select the UCS Healthcare location nearest you.
UCS Healthcare Offers a Long-Term Solution to Substance Use Disorder
Our team advocates for Narcan training and teaching the public what it is and how Narcan works, but we also believe people with this disorder should seek help that gives them the ability to overcome their disease and better their lives. Using Medication Assisted Treatment (MAT) in conjunction with therapy has proven to be an effective way for people with a substance use disorder to begin to heal and take back control. Learn more or find a location near you.